The Symptoms of Neurontin withdrawal depend on how much medicine you use and how long you take it. It is not a common problem unless you can misuse the drug. Abuse means taking higher doses of gabapentin than prescribed and taking it for any unintentional reason by your doctor.
What Happens When You Suddenly Stop Taking Gabapentin?
If you are taking the usual dose of gabapentin prescribed by your doctor, you have no history of substance abuse. You will have fewer neurontin withdrawals symptoms when you stop using it. Higher doses and a history of substance abuse are at greater risk of abuse. You may need to take more to get the desired effect. This is called physical dependence.
Your brain cells (neurons) rely on high doses of the drug to function normally. When the medication is stopped, your brain is temporarily disorganized. Suppose you start to feel like you need more medication to make it work. You can suddenly stop using these drugs, which leads to withdrawal symptoms.
How The Gabapentin Withdrawal Can Be Treated?
There are no approved medications for gabapentin withdrawal. The only reliable treatment is gradual. Slowly decrease the dose under the supervision of a doctor. This is usually a substance abuse specialist. It is sometimes restarted to relieve drug withdrawal symptoms before it reduces.
There is no evidence that other drugs or supplements, for example, magnesium or CBD oil, helps treat withdrawal symptoms. Most case reports show that patients have withdrawn return to gabapentin for symptom relief. You can find many cases of gabapentin withdrawal because not everyone seeks treatment.
It is a prescription medicine which can be approved to treat certain seizures and nerve pain caused by herpes infection (postherpetic neuralgia). The long-acting form is used to treat restless legs syndrome. One of the most common brand names is Neurontin.